Get your Health question answered in 3 easy steps

146 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 18 years

I will be looking into your question and guiding you through the process. Please write your question below.

Hypertension patient. Experiencing weakness and lightheaded after taking wine. Any complication?

Answered by
Dr.
Dr. Anantharamakrishnan

Cardiologist

Practicing since :1966

Answered : 4506 Questions

default
Posted on Tue, 29 Jan 2013 in Hypertension and Heart Disease
Question: Hi... My dad is a hypertension patient since a month or so when we found out that his BP was 180/110 after he had taken about 4 drinks at a party. We started the medication which had Tetan-am in the morning, a cholestrol preventing medicine in the evening and Eslo 2.5mg when needed( if the BP went high at night). However, today he took about two glasses of red wine as suggested my someone to bring BP down. But his BP after that fell to 112/62. And he is experiencing weakness and light headedness... He has slept right now. Are there any dangers ? Do we need to call the doctor or emergency or let him sleep?
doctor
Answered by Dr. Anantharamakrishnan 2 hours later
Hi friend,
Welcome to Health Care Magic

BP could sometimes fall lower than usual, when a new drug is taken for the first time.

Alcohol can cause vaso-dilatation and reduce the pressure.
In the long run, it can damage the liver and heart muscle too – avoid it.

TETAN AM contains Telmisartan 40 mg and Amlodipine 5 mg
ESLO again has s-amlodipine

It is possible that alcohol is also contributing.
Still, it is better to be investigated, if there is weakness and light headedness.
He may need ECG / cardiac markers and electrolytes – to rule out ischemia.
If symptoms persist, a neurological evaluation and MRI may also be necessary

Take care
Wishing speedy recovery
God bless
Good luck

Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Anantharamakrishnan 5 minutes later
So what do I do next when he complains of weakness.. should I take him to emergency if the BP remains 112/60 or around...
doctor
Answered by Dr. Anantharamakrishnan 15 minutes later
Hi

Yes
He must be seen by an Internist - as soon as possible.
There may or may not be a serious event / but it is safer to have an immediate look than to wait and watch. / Especially so in the setting of pressure and cholesterol...
If there are clues, prompt and proper treatment can be given...If nothing, we are reassured and can return.
In many situations, time is important - earlier the better- to reduce the damage and complications.

All the best
Good luck
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Anantharamakrishnan 6 minutes later
Thanks ... one last thing... people around have been advising him to take red wine. Should he continue with that or completely leave it. I mean could there be a possibility of reaction with the medicines.
Thanks
doctor
Answered by Dr. Anantharamakrishnan 14 minutes later
Hello

It is wiser to stop the wine.
It was once suggested for its anti-oxidant properties.
It is not possible to limit to 'medicinal doses' and it is habit forming.
Alcohol dilates the blood vessels / so does amlodipine - potentiating each other.
Most drugs are metabolised in the liver / alcohol damages the liver
Most commercial liquors may also contain additives, which could be toxic.
Stopping it is the wisest course - In Medicine we call to stop "Immediately, Completely and Permanently."

God bless

Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,  
Drug/Medication
Lab Tests ,  
Medical Topics

Recent questions on Alcohol abuse

doctor1 MD

On saturady i felt dizzy, light headed, and weak. I attributed to drinking a 5 hour energy and drinking alcohol. But days later i still have those symptons off and on. What could possibly causing this. I am 32, 6 2, 210lbs ,asthma only medical condition

doctor1 MD

hi on feb.5th i got alcohol poisoning and from then on everytime i urinate it smells severly string as if somethings rotten inside me. im worried. do you have any idea what it xould be? p.s. i dont drink often and that was the 1st time i had gotten alcohol poisoning

doctor1 MD

I am 62. Male. Weight 13 stone. Height 6ft 2 ins. No medical conditions. I feel tired from 16.00hrs each day. I fall asleep in front of the TV. I wake every morning at 4.30. I am drinking twice as much fluid per day as 3 months ago. I do not smoke. I drink 10-14 units of alcohol per week.I take regular exercise.

I feel blood tests might help. What do you think?

doctor1 MD

FAMILY DOCTOR PRESCRIBED GABAPENTIN 300MG 3 TIMES DAILY FOR NEUROPATHY IN MY FEET. I HAVE BEEN TAKING IT FOR 2 WEEKS. HIS DIAGNOSIS WAS NEUROPATHY BROUGHT ON BY ALCOHOL ABUSE FOR APPROX 1 1/2 YEARS. I AM RECOVERED AND SOBER FOR 2 MONTHS. I VISIT...

doctor1 MD

Dear Dr. XXXXXXX XXXXXXX We have spoken before about my diagnosis of Parkinson's which happened acutely this past summer. Now I am finally taking 300mg of Amantadine per day. (100mg q 8hr) and waiting for my spine to respond to this drug. My back...

doctor1 MD

My feet have started feeling hot and mild tingling from time to time, notice it most when sitting, also slight tingling in hands when sitting. no loss of sleep just started the first of this week.